Iowa, 2024

Excessive Heat in Iowa, August 26, 2024

August 26, 2024 · NWS ARX · 8 events in 8 counties and zones

After a relatively mild summer, a period of excessive heat impacted much of the region prompting air temperatures to reach well above 90 degrees during the afternoon on August 26th. This combined with dewpoints as high as 80 degrees in some locations allowed for heat indices to climb above 110 degrees on August 26th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

After a relatively mild summer, a period of excessive heat impacted much of the region prompting air temperatures to reach well above 90 degrees during the afternoon on August 26th. This combined with dewpoints as high as 80 degrees in some locations allowed for heat indices to climb above 110 degrees on August 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 26, 5:33 AM CST, 6 hours 27 minutes earlier. Its key messages:

  • Another hot and humid day today with heat indices in the 100 to 110 range. An Excessive Heat Warning remains in place for most counties with a Heat Advisory in place for Taylor and Clark counties in Wisconsin.
  • Shower and storm chances return tonight into Tuesday. There still remain some uncertainties in timing and evolution/track of storms, but any storms that do develop could quickly become severe with a significant wind threat. An Enhanced Risk (level 3 of 5) has been expanded into portions of the area.
Area forecast discussion, Aug 26, 5:33 AM CST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 AM CDT Mon Aug 26 2024

.KEY MESSAGES...

- Another hot and humid day today with heat indices in the 100
  to 110 range. An Excessive Heat Warning remains in place for
  most counties with a Heat Advisory in place for Taylor and
  Clark counties in Wisconsin.

- Shower and storm chances return tonight into Tuesday. There
  still remain some uncertainties in timing and evolution/track
  of storms, but any storms that do develop could quickly become
  severe with a significant wind threat. An Enhanced Risk
  (level 3 of 5) has been expanded into portions of the area.

&&

.DISCUSSION...
Issued at 434 AM CDT Mon Aug 26 2024

Temperatures: Hot & Humid Today, Gradual Relief Into Week

Hot and muggy conditions look to be on track for today. High
temperatures are forecast to increase into the 90s for most, with
dewpoints remaining in the 70s. Resulting heat indices in the 100 to
110+ range will be possible across the forecast area. Thus, the
Excessive Heat Warning remains in effect for most counties with the
exception of Clark and Taylor counties who remain in a Heat
Advisory. Please take extra caution and care today as heat can be
very taxing even with short periods of exposure.

The temperature forecast for Tuesday continues to be a bit lower
confidence. The current forecast would bring temperatures into the
80s to lower 90s, with the warmest across portions of southwestern
Wisconsin and northeastern Iowa. With increased dewpoints still
ahead of a frontal boundary, heat indices could have the potential
to rise back into the upper 90s to lower 100s for these areas.
However, with the threat for showers and thunderstorms Monday night
into Tuesday it is uncertain the impacts remnant cloud cover and any
potential cooling from storms might have on these temperatures.
Given these uncertainties will hold off on issuing any
headlines at this time.

As we head through the rest of the work week there is some signal
for gradual relief from the increased heat and humidity. Both GEFS
and ECMWF ens solutions show a general decreasing trend, with high
temperatures currently forecast to return to the upper 70s to 80s.

Shower & Storm Chances: Monitoring Severe Risk Tonight into Tuesday

An upper level trough is forecast to track towards and then
across the Northern Plains through Tuesday. At the surface, an
associated cold front is forecast to extend across portions of
the region and eventually shift southward. Model forecast
soundings show stout capping in place today with most models
keeping dry conditions through the early part of the day. Strong
instability looks to build with MLCAPE values of around
3000-5000 J/kg. As was mentioned the main concern has revolved
around capping, though latest hi-res model soundings have shown
some indications of this cap eroding late in the day (especially
in areas to the north where it may be a bit weaker). There are
still some uncertainties on exact timing, track/evolution, and
how far south storms may be able to reach with hi-res models
each a little different. In general, most show consensus on
storms developing to the west with indications of an MCS
tracking across Minnesota and towards the area tonight. Will
also note that some of the latest runs also show multiple rounds
with additional storms generally tracking behind the initial
line. SPC has expanded the previous Slight Risk (2 of 5) across
much of the area and also expanded an Enhanced Risk (3 of 5)
into portions of southeast Minnesota into western Wisconsin to
account for this potential. With the given uncertainties
mentioned above will be monitoring trends in guidance closely
through the day and would suggest staying up to date with the
latest forecasts.

With the ongoing storms across the region early Tuesday there remain
some uncertainties on further convection into the day. Hi-res model
guidance shows variability with timing and coverage of any storms.
Will continue to iron out details, but will note that SPC has
continued a Slight Risk (2 out of 5) into Tuesday across our
Wisconsin counties. Otherwise, additional shower and storm chances
look possible for Thursday as an upper level trough and frontal
boundary push through the region.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 633 AM CDT Mon Aug 26 2024

Main taf concerns are IFR/LIFR conditions early in the taf
period and then storm chances tonight. Fog and low level stratus
deck formed across parts of northeast Iowa/southeast Minnesota
this morning. IFR/LIFR conditions will prevail at the RST taf
site through mid morning and should improve to VFR with daytime
heating late in the morning. Then there is the possibility of
convection to move across parts of the region tonight.
However...latest hi-res models suggest the convection to be over
eastern Minnesota and western Wisconsin. Have backed off to
vicinity showers at both taf sites...as confidence is low on how
far south convection impacts the taf sites. The track of the
convection could be north of the taf sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     this evening for WIZ032>034-041>044-053>055-061.
     Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for WIZ017-029.
MN...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     this evening for MNZ079-086>088-094>096.
IA...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
     this evening for IAZ008>011-018-019-029-030.

&&

DISCUSSION...EMS
AVIATION...DTJ
Hazardous weather outlook, Aug 26, 8:07 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
907 AM CDT Mon Aug 26 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
907 AM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today into Tonight

Dangerous heat and humidity across the area today. Please see the
latest Excessive Heat Warning and Heat Advisory for further
details.

Thunderstorms move across the area parts of the area tonight.
Some of the thunderstorms could be severe with damaging winds and
large hail the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue into Tuesday. A few of the storms
could be strong or severe.

There is another chance for thunderstorms Thursday. It is too
early to discern the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight or Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1pm today.

Zapotocny/EMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Floyd

When
August 26, 12:00 PM CST to 7:00 PM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Anomalously warm air temperatures and high humidity allowed the heat index to reach between 108 and 120 degrees across Floyd County on August 26th. The heat index reached 117 degrees at the automated weather observation station at Charles City.

Excessive Heat, Winneshiek

When
August 26, 12:00 PM CST to 7:00 PM CST
Where
Winneshiek forecast zone
Reported by
AWOS
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Anomalously warm air temperatures and high humidity allowed the heat index to reach 118 degrees at the automated weather observation station at Decorah on August 26th.

Excessive Heat, Fayette

When
August 26, 12:00 PM CST to 7:00 PM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Anomalously warm air temperatures and high humidity allowed the heat index to reach between 110 and 122 degrees across Fayette County on August 26th. The heat index reached 117 degrees at the automated weather observation station at Oelwein.

Excessive Heat, Mitchell

When
August 26, 12:00 PM CST to 7:00 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Anomalously warm air temperatures and high humidity allowed the heat index to reach between 110 to 118 degrees on August 26th across Mitchell County. Heat index values reached 118 degrees at a cooperative observation site in St. Ansgar.

Excessive Heat, Howard

When
August 26, 12:00 PM CST to 7:00 PM CST
Where
Howard forecast zone
Reported by
Department of Highways
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Anomalously warm air temperatures and high humidity allowed the heat index to reach between 108 to 121 degrees on August 26th across Howard County. Heat index values reached 110 degrees at an Iowa Department of Transportation surface observation station in Saratoga.

Excessive Heat, Chickasaw

When
August 26, 12:00 PM CST to 7:00 PM CST
Where
Chickasaw forecast zone
Reported by
Department of Highways
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Anomalously warm air temperatures and high humidity allowed the heat index to reach 108 degrees at an Iowa Department of Transportation surface observation station near New Hampton on August 26th.

Excessive Heat, Allamakee

When
August 26, 12:00 PM CST to 7:00 PM CST
Where
Allamakee forecast zone
Reported by
RAWS
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Anomalously warm air temperatures and high humidity allowed the heat index to reach 119 degrees at Yellow River State Forest on August 26th.

Excessive Heat, Clayton

When
August 26, 12:00 PM CST to 7:00 PM CST
Where
Clayton forecast zone
Reported by
AWOS
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Anomalously warm air temperatures and high humidity allowed the heat index to reach between 110 to 120 degrees on August 26th across Clayton County.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197924, 1197925, 1197926, 1213435, 1213438, 1213439, 1213440, 1213441.